Alert archive / Kansas / High Wind Warnings in 2024
High Wind Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at Mar 23, 2024, 11:47 AM CDT for 10 counties in Kansas. It took effect at Mar 24, 2024, 7:00 AM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2024, 11:47 AM CDT (16:47 UTC)
- In effect from
- Mar 24, 2024, 7:00 AM CDT
- Expired
- Mar 24, 2024, 4:38 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Kingman County, KS, Lincoln County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 99 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 1:12 PM CDT | NON-TSTM WND GST 58 | Hutchinson Muni Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1242 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
667 WWUS73 KICT 231647 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1147 AM CDT Sat Mar 23 2024 KSZ032-033-047>051-067-082-091-240700- /O.UPG.KICT.HW.A.0001.240324T1500Z-240325T0000Z/ /O.NEW.KICT.HW.W.0001.240324T1200Z-240325T0000Z/ /O.EXB.KICT.WI.Y.0005.240325T0000Z-240325T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 1147 AM CDT Sat Mar 23 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM CDT SUNDAY... ...WIND ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 10 AM CDT MONDAY... * WHAT...For the High Wind Warning, south winds 35 to 45 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson, Reno, Kingman and Harper Counties. * WHEN...For the High Wind Warning, from 7 AM to 7 PM CDT Sunday. For the Wind Advisory, from 7 PM Sunday to 10 AM CDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in wooded areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ052-053-068>072-083-092>096-098>100-240700- /O.CON.KICT.WI.Y.0005.240324T1200Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1147 AM CDT Sat Mar 23 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM SUNDAY TO 10 AM CDT MONDAY... * WHAT...South winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 7 AM Sunday to 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
266 WWUS73 KICT 240828 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 328 AM CDT Sun Mar 24 2024 KSZ032-033-047>051-067-082-091-242230- /O.CON.KICT.HW.W.0001.240324T1200Z-240325T0000Z/ /O.CON.KICT.WI.Y.0005.240325T0000Z-240325T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 328 AM CDT Sun Mar 24 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... ...WIND ADVISORY REMAINS IN EFFECT FROM 7 PM THIS EVENING TO 10 AM CDT MONDAY... * WHAT...For the High Wind Warning, south winds 35 to 45 mph with gusts up to 60 mph expected. For the Wind Advisory, south winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central and South Central Kansas. * WHEN...For the High Wind Warning, from 7 AM to 7 PM CDT Sunday. For the Wind Advisory, from 7 PM Sunday to 10 AM CDT Monday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in wooded areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ052-053-068>072-083-092>096-098>100-242230- /O.CON.KICT.WI.Y.0005.240324T1200Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 328 AM CDT Sun Mar 24 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 10 AM CDT MONDAY... * WHAT...South winds 30 to 35 mph with gusts up to 55 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 7 AM Sunday to 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
766 WWUS73 KICT 242138 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 438 PM CDT Sun Mar 24 2024 KSZ032-033-047>051-067-082-091-251145- /O.CAN.KICT.HW.W.0001.000000T0000Z-240325T0000Z/ /O.EXT.KICT.WI.Y.0005.240324T2200Z-240325T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Kingman-Harper- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica 438 PM CDT Sun Mar 24 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM CDT MONDAY... ...HIGH WIND WARNING IS CANCELLED... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, McPherson, Reno, Kingman and Harper Counties. * WHEN...Until 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ052-053-068>072-083-092>096-098>100-251145- /O.CAN.KICT.WI.Y.0005.000000T0000Z-240325T1500Z/ /O.NEW.KICT.WI.Y.0006.240324T2200Z-240325T1500Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 438 PM CDT Sun Mar 24 2024 ...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 10 AM CDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Mar 23, 6:16 AM CDT, 5 hours 31 minutes earlier. Its key messages:
- Very strong south winds with gusts of 50-60 mph tomorrow.
- Increasing chances for showers and thunderstorms tonight through early Monday, with a brief transition to snow possible over parts of central Kansas early Monday.
- Some storms tomorrow could be strong or severe with damaging winds and quarter sized hail.
Area forecast discussion, Mar 23, 6:16 AM CDT, 5 hours 31 minutes before
Area Forecast Discussion National Weather Service Wichita KS 616 AM CDT Sat Mar 23 2024 .KEY MESSAGES... - Very strong south winds with gusts of 50-60 mph tomorrow. - Increasing chances for showers and thunderstorms tonight through early Monday, with a brief transition to snow possible over parts of central Kansas early Monday. - Some storms tomorrow could be strong or severe with damaging winds and quarter sized hail. && .DISCUSSION... Issued at 345 AM CDT Sat Mar 23 2024 The western trough of interest will continue to amplify and broaden across the western CONUS today. An anomalously strong (160+kt) west-east jet streak will sit in the base of the trough, with the left exit region overspreading the area late evening. The 250mb jet dynamics will couple with a stout 60kt 850mb jet to enhance ascent and warm moist advection across the area tonight. Thus increased chances (50-75% chance central, 20-40% south central) of showers and storms are expected overnight. Chances for showers and storms will continue to increase, to 60-80% as we move through tomorrow. A lead wave through the broad based trough will eject out over the Central Plains tomorrow afternoon and evening. Strong to severe storms are on the table with steep lapse rates and the high shear/low CAPE combo potentially supporting large hail and 50-60mph wind gusts. Given significant ascent tomorrow, would expect any organized storm to grow upscale. Even a shower may be able to transport higher wind gusts to the sfc tomorrow as stout low level winds of 50-60kts reside in the 900-800mb layer. Lee troughing will begin to ramp up across western KS today with a sfc low forming in northeast CO by tonight. The sfc pressure gradient will only tighten across the region as the sfc low strengths tomorrow. The sfc low is progged to become anomalously strong, some 3-4 standard deviations away from normal and nearly a record according to NAEFS mean SLP climatology. The ECMWF Extreme Forecast Index continues to highlight a shift of tails over the region for wind gusts, again highlighting the potential rarity/impacts of the wind event. There is growing confidence that strong to damaging wind gusts of 50-60+ mph will occur tomorrow. A high wind watch remains in effect across portions of central and south central KS. A wind advisory has been posted for all remaining counties in the CWA who were not under the high wind watch. The sfc low and lead wave eject northeast of the area Monday with the secondary wave right on its heels. This will drive the cold front across the CWA and keep the window open for light snow and flurries across portions of central KS throughout the day. There is a low probability (25-35%) of light snow accumulations generally 0.25 inch or less across Barton, Russell, and Lincoln counties. Best chance of meaningful impacts remain off the northwest of the CWA. Temperatures early Tuesday morning will fall into the teens and 20s. Early morning wind chills will range from near zero and single digits across central KS, and the low to mid teens across much of south central and southeast KS. The region will remain under broad troughing through the first half of next week. Expect temperatures below seasonable normal with quiet dry conditions. Brief ridging will warm temperatures back above normal Thursday, nearly 70 degrees area wide. By Friday, yet another amplified and broad based western trough will set the stage for lee troughing and strong south winds across the region. && .AVIATION /12Z TAFS THROUGH 12Z SUNDAY/... Issued at 616 AM CDT Sat Mar 23 2024 MVFR stratus cigs will linger through at least mid-morning with modest confidence they will begin to scour enough to become scattered by midday. Easterly component winds will gradually veer more from the southeast and increase by this afternoon and evening. Strong lee-side pressure falls will result in stronger south to southeast winds later this evening with low level wind shear conditions developing through early tonight. Elevated low level moisture advection late tonight on the strong nocturnal jet is expected to result in scattered showers and perhaps isolated thunderstorms toward 12z Sunday morning. KED && .FIRE WEATHER... Issued at 345 AM CDT Sat Mar 23 2024 Very strong and gusty south winds of 50-60 mph are expected tomorrow. Very high fire danger is forecast, however relative humidity of 50-60% and multiple rounds of shower and storms will limit the threat. Very high fire danger is possible Thursday along and west of the Flint Hills, as relative humidity drops to 25-35% with above normal temps and breezy south winds. Very high fire danger is possible across the area Friday as relative humidity drops to 20-30% with above normal temps and strong southwest winds. && .ICT WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Sunday morning through Sunday evening for KSZ032-033-047>051-067-082-091. Wind Advisory from 7 AM Sunday to 10 AM CDT Monday for KSZ052- 053-068>072-083-092>096-098>100. && DISCUSSION...KMB AVIATION...KED FIRE WEATHER...
Hazardous weather outlook, Mar 23, 4:47 AM CDT, 7 hours before
Hazardous Weather Outlook National Weather Service Wichita KS 447 AM CDT Sat Mar 23 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 447 AM CDT Sat Mar 23 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorm chances return tonight mainly across central Kansas. No severe storms expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances continue Sunday through Sunday night areawide. Strong to severe thunderstorms and locally heavy rainfall are possible. Strong to potentially damaging south winds of 50 to 60 mph are likely Sunday through early Monday morning. The stronger winds will blow around any unsecured objects and pose challenges for high profile vehicles especially on east to west running roads. See latest High Wind Watch and Wind Advisory for more details. Very strong southerly winds in excess of 50 mph may fuel very high fire danger for areas along and west of the Flint Hills Sunday, but higher low level moisture and precipitation may preclude elevated fire weather concerns. A brief transition to snow may be possible across central Kansas late Sunday night into Monday. Little or no accumulation is expected at this time. Very high fire danger is possible Thursday along and west of the Flint Hills, and across central, south central, and much of southeast Kansas Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 2:54 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 48 hr |
Nearby
High Wind Warnings in Kansas, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.